Format

Send to

Choose Destination
Curr Opin Rheumatol. 2014 Nov;26(6):697-703. doi: 10.1097/BOR.0000000000000108.

The causes of drug-induced muscle toxicity.

Author information

1
aDivision of Rheumatology, Department of Medicine, Geisel School of Medicine at Dartmouth College, Hanover, New Hampshire bDivision of Rheumatology, Department of Medicine, New York University School of Medicine, New York, New York, USA *Jonathan D. Jones and Hannah L. Kirsch contributed equally to the writing of this article.

Abstract

PURPOSE OF REVIEW:

Clinically identified myopathies are frequently a consequence of medication toxicities. However, recognizing drug-induced myopathies is sometimes difficult. Developing a greater understanding of the underlying mechanisms of drug-induced muscle toxicity will promote enhanced awareness and recognition, and improved management of these syndromes.

RECENT FINDINGS:

The adverse impact of certain drugs on muscle metabolism, muscle cell atrophy, and myocyte apoptosis is increasingly clear. Glucocorticoids impair glucose handling and directly promote protein catabolism. Statins impair mitochondrial function and alter intracellular signaling proteins, which can lead to myocyte apoptosis. Alternatively, statins can induce an autoimmune necrotizing myositis. Several medications impair autophagy, thus limiting access to the needed glycogen stores.

SUMMARY:

This review provides an overview of the main underlying mechanisms of drug-induced myopathies. These myopathies will most often be related to a drug's ability to alter metabolism and protein balance, induce necrosis, or impair autophagy.

PMID:
25191992
DOI:
10.1097/BOR.0000000000000108
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center